Dementia Drugs a Danger to Seniors, Part 1
A group of drugs that can have serious adverse effects when used by the
elderly continues to be widely prescribed in Canada and the United
States, despite concerns about their safety.
The drugs, called atypical antipsychotics, are used to manage the
behavior of seniors who have dementia, but many experts consider them
to be dangerous and possibly ineffective in elderly patients.
In 2005, both Health Canada and the Food and Drug Administration (FDA)
in the United States warned that atypical antipsychotic medications
increased the risk of death among elderly patients with dementia.
The Health Canada warning stated that in 13 scientific studies, elderly
patients with dementia who were prescribed atypical antipsychotics had
a 60 percent higher death rate on average than similar patients taking
Yet according to a recent investigation by CBC News, the number of
prescriptions of these drugs for seniors has actually risen since the
Health Canada warning. The increasesâ€”in some cases as high as 40
percent - happened in six provinces, including Quebec and Ontario.
In its initial investigation into this issue in 2005, the Canadian
Broadcasting Center (CBC) reported that over a million seniors were
being prescribed dangerous drugs, including atypical antipsychotics.
The Health Canada warning came on the heels of that report.
Some of the most serious adverse reactions in seniors to atypical antipsychotics are heart failure, stroke, and death.
"This class of drugs is probably the most toxic of the drugs that are
being given to the elderly," says Alan Cassels, a University of
Victoria drug researcher and author of "Selling Sickness: How the
World's Biggest Pharmaceutical Companies Are Turning Us All Into
The Health Canada warning advised physicians not to rely too heavily on
atypical antipsychotics to treat dementia. So why continue to prescribe
drugs that may do more harm than good?
"It's really hard to counter the marketing of the pharmaceutical
companies," says Cassels. In addition, doctors "get absolutely flooded
with stuff from the pharmaceutical companies, and it's very hard for
them to sift through all that to find information."
In a CBC article, Dr. John Haggie, a Canadian Medical Association board
member, said government warnings tend to get lost in the large volume
of literature physicians regularly receive from drug companies.
Health Canada listed four drugs that could pose risks for seniors:
Risperidone (Risperdal), Quetiapine (Seroquel), Olanzapine (Zyprexa),
and Clozapine (Clorazil).
According to CBC, Risperidone is the only atypical antipsychotic that
has actually been approved for patients with severe dementia.
Atypical antipsychotic medications were developed for the treatment of schizophrenia in patients under 65.
Older people are known to process drugs more slowly, with the result
that they can react to treatments that would not be problematic in
younger people with stronger metabolisms. However, atypical
antipsychotics are rarely tested on the elderly, says Cassels.
"The whole issue of prescribing to the elderly is controversial because
there isn't a lot of good evidence on what these drugs do in older
Dr. Paula Rochon, a senior scientist and geriatrician at Toronto's
Baycrest Geriatric Healthcare System, says this group of drugs was
designed for people who have psychosis or severe behavioral problems -
those who may be a danger to themselves or the people around them.
And while the drugs can be beneficial to people with major psychiatric
problems, it's important to balance the risk against the benefits, says
"What we're worried about is when we're not sure the drug is providing
benefit - or may not be providing benefit - and it is associated with
risk. These are drug therapies that you need to think carefully about
before you prescribe."
Rochon says there are also concerns that atypical antipsychotics are
being prescribed for conditions other than dementia, adding that the
drugs are inappropriate for such problems as insomnia or wandering in
Alzheimer's disease patients.
Because the drugs cause drowsiness, there's an increased risk of falls.
They also cause tremors, and Rochon says people taking the drugs are
often diagnosed with Parkinson's disease, when it's actually a side
effect of the medication.